Print Page

11111ADR that result in revision of patient information

 
The United States: Acetaminophen Prescription Products Limited to 325 mg Per Dosage Unit: Drug Safety Communication
 
The US Food and Drug Administration (FDA) is recommending healthcare professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.

In January 2011 FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. FDA requested this action to protect consumers from the risk of severe liver damage which can result from taking too much acetaminophen. This category of prescription drugs combines acetaminophen with another ingredient intended to treat pain (most often an opioid), and these products are commonly prescribed to consumers for pain, such as pain from acute injuries, post-operative pain, or pain following dental procedures.

More than half of manufacturers have voluntarily complied with the FDA request. However, some prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit remain available. In the near future FDA intends to institute proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.

Acetaminophen is also widely used as an over-the-counter (OTC) pain and fever medication. OTC products containing acetaminophen are not affected by this action. Information about the potential for liver injury is already required on the label for OTC products containing acetaminophen. FDA is continuing to evaluate ways to reduce the risk of acetaminophen related liver injury from OTC products.

FDA recommends that healthcare providers consider prescribing combination drug products that contain 325 mg or less of acetaminophen. FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen. A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units). When making individual dosing determinations, healthcare providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product.

Healthcare professionals are reminded to advise patients not to exceed the acetaminophen maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications. Healthcare professionals are encouraged to inform patients that there is no immediate danger to patients who take these combination pain medications, and patients should continue to take them as directed by their healthcare provider.

Please refer to the following website in FDA for details: http://www.fda.gov/Safety/MedWatch/../ucm239955.htm

In Hong Kong, there are 49 registered prescription combination products containing paracetamol (named acetaminophen in the US). Related news had been released by FDA and Health Canada, and was posted on the Drug Office website on 14 January 2011. Letter to inform healthcare professionals to draw their attention on the issue and urge them to report any adverse drug reaction related to the drug was issued on the same day. The matter was discussed in the meeting of the Registration Committee of the Pharmacy and Poisons Board (the Committee) in February 2011. The Committee decided that the amount of paracetamol in the prescription products should not be restricted to 325mg per tablet, capsule or other dosage unit. However, in order to enhance the public’s awareness on the potential toxic effects of paracetamol and the importance of not to overdose paracetamol unintentionally, the Committee made the decision that warnings should be added to labels to highlight the potential for liver toxicity and severe liver damage, to advise against using more than the recommended dose of paracetamol and to advise against using more than one product containing paracetamol. The Department of Health will keep vigilant against any safety updates of the drug.


Ends/ Wednesday, January 15, 2014
Issued at HKT 15:00
 
Related Information:
Canada: Information Update - Health Canada proposes revised labelling standard f... Posted 2015-09-16
Canada: Health Canada taking new action to improve acetaminophen safety, reminds... Posted 2015-07-10
China:Rational use of paracetamol-containing cold medicines is safe Posted 2014-01-27
Canada: Reminding Canadians about using acetaminophen safely Posted 2011-01-14
The United States: FDA limits acetaminophen in prescription combination products... Posted 2011-01-14
 
back